Colorado, 2018

Wildfire in Colorado, June 12 to 14, 2018

June 12 to 14, 2018 · NWS GJT · 1 event in 1 county or zone

A wildfire began from unknown causes approximately 23 miles north of Craig.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A wildfire began from unknown causes approximately 23 miles north of Craig.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 11, 9:34 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Jun 11, 9:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1034 PM MDT Mon Jun 11 2018

.SHORT TERM...(Tonight through Tuesday night)
Issued at 353 PM MDT Mon Jun 11 2018

Today is a calmer day in the wind and heat department compared to
the last few days, with our CWA between high pressure to the south
and low pressure to the north. This is allowing for a westerly
flow aloft, which is transporting smoke from existing fires across
southwest Colorado and eastern Utah to the east. Winds will remain
breezy at times this afternoon largely within the 20 to 25 mph
range. Conditions remain hazy in the Grand Valley this afternoon
due to wildfire smoke from the Trail Mountain Wildfire southwest
of Price, Utah. The experimental HRRR smoke model indicates this
smoke reaching the Grand Valley late this afternoon and evening
and spreading east across the I-70 corridor towards Vail overnight
by Tuesday morning. It will generally be hazy so included patchy
smoke in the forecast through noon Tuesday. Regarding the smoke
from the 416 and Burro Wildfires over the SW San Juans, this smoke
is moving quickly to the east this afternoon. Expecting this
smoke to once again drift southward this evening as downsloping
winds take smoke into the Animas Valley, including Durango, all
the way to the New Mexico state line. Visibilities are expected to
lower below a quarter mile at times through the overnight hours
into late Tuesday morning, so issued another Dense Smoke Advisory
for the SW San Juans and Animas River Basin from 9 pm this evening
through noon Tuesday.

Temperatures will be right around normal today but will quickly
rebound to about 10 degrees above normal by Tuesday with H7 temps
rising back to 17C to 19C, as high pressure shifts to the
southeast and shifts the prevailing upper level winds to the
southwest. The southwest winds aloft may help push smoke northward
out of the Grand Valley and I-70 corridor Tuesday afternoon as
upslope flow also takes place. However, the close proximity of the
intense fires in SW Colorado should keep smoke in the forecast
with another Dense Smoke Advisory possible Tuesday night as
typical downsloping winds take smoke southward into the southern
valleys once again.

.LONG TERM...(Wednesday through Monday)
Issued at 353 PM MDT Mon Jun 11 2018

Hot and dry conditions will continue Wednesday into Thursday,
with the models, especially the GFS, hinting at moisture slowly
increasing from the southwest as the high shifts further east with
a low pressure trough moving into the Pacific Northwest.
Precipitable Water (PW) values increase to 0.75 inches over
southern Utah by late Wednesday with this moisture moving into
western Colorado by Thursday. Moisture will increase more late
Friday with values of 0.75 and above across much of the area with
values near an inch over the Four Corners. Saturday looks like the
wettest day with PW values above an inch across much of the area.
Embedded disturbances move through the southwest flow Wednesday
through the weekend, acting as a trigger mechanism on any moisture
and instability to generate storms.

Much of the moisture will remain at the mid and high levels
(mainly above 500 mb) until late Friday into Saturday when the low
levels begin to moisten up. What this means is that any storms
that form in the Wednesday to Friday timeframe will be mainly high
based, with dry lightning and gusty outflow winds the primary
concerns. This translates to potential new wildfire starts with
any outflow winds leading to erratic behavior on already existing
fires. Better chances of wetting rains will occur late Friday
into the weekend, as remnants from Hurricane Bud off the Baja
Peninsula get directed northward towards the Four Corners region
and across eastern Utah and western Colorado. The ECMWF is on
board with this latter onset of moisture late Friday into the
weekend as the PacNW trough digs down the west coast with the high
pressure ridge amplified over the central Plains and Midwest,
allowing for a more direct southerly feed of sub-tropical
moisture. The EC wants to hang onto this moisture through Monday,
while the GFS wants to dry things out Sunday into Monday. Models
tend to want to dry things out too quickly so leaning towards the
EC in terms of the moisture hanging around through much of the
weekend.

The long range models look promising for wetter and more unsettled
conditions heading into next week and next month even. Confidence
is medium in this moisture increase, but low on the timing of how
soon we will see wetting rains. Any moisture will be good to
provide some relief from the already dry and hot conditions and
help with any existing or new wildfires, but the unfortunate part
is the dry lightning threat with the initial onset before the
lower atmosphere moistens up by this weekend. Temperatures are
projected to be much cooler this weekend with this moisture
increase, with values near to a few degrees below normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1028 PM MDT Mon Jun 11 2018

VFR conditions will prevail at all TAF sites over the next 24
hours. An exception will be at KDRO where smoke from the ongoing
416 Wildfire will continue drifting southward and downvalley to
Durango overnight. Visibilities should hover between 3 to 6 SM
between 06Z and 17Z before winds shift and the smoke clears and
moves back to the north.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Dense Smoke Advisory until noon MDT Tuesday for COZ019-022.

UT...None.
&&

SHORT TERM...MDA
LONG TERM...MDA
AVIATION...CC
Hazardous weather outlook, Jun 11, 4:44 AM MST, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
544 AM MDT Mon Jun 11 2018

COZ001>014-017>023-UTZ022>025-027>029-121200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
544 AM MDT Mon Jun 11 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Dense smoke from the 416 Fire will continue this morning for
areas along Highway 550 south of Molas Pass, including Durango,
towards the New Mexico state line and eastward towards Pagosa
Spring. A dense smoke advisory will remain in effect through noon.
Outside of smoke, high pressure builds in bringing sunny skies and
warm temperatures.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flow becomes westerly as high pressure builds in Monday as the
hot and dry conditions continue. From midweek onwards, the chance
for precipitation increases into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Central Yampa River Basin

When
June 12, 12:00 AM MST to June 14, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The Fourmile Fire began from unknown causes approximately 23 miles north of Craig and grew to a total of 500 acres before it was contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757896.